Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Isometries homotopic to the identity


Author: Douglas A. Norris
Journal: Proc. Amer. Math. Soc. 105 (1989), 692-696
MSC: Primary 53C20
DOI: https://doi.org/10.1090/S0002-9939-1989-0931744-6
MathSciNet review: 931744
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The types of surfaces which admit nontrivial isometries homotopic to the identity are classified up to diffeomorphism. In dimension three this is done for complete manifolds of constant negative curvature. Three-dimensional visibility manifolds that admit nontrivial isometries homotopic to the identity are shown to be diffeomorphic to a product $ L \times {R^1}$.


References [Enhancements On Off] (What's this?)

  • [1] Werner Ballman, Mikhael Gromov and Viktor Schroeder, Manifolds of nonpositive curvature, Birkhäuser, Boston, 1985. MR 823981 (87h:53050)
  • [2] R. Bishop and B. O'Neill, Manifolds of negative curvature, Trans. Amer. Math. Soc. 145 (1969), 1-49. MR 0251664 (40:4891)
  • [3] S. Bochner, Vector fields and Ricci curvature, Bull. Amer. Math. Soc. 52 (1946), 776-797. MR 0018022 (8:230a)
  • [4] P. Eberlein, Surfaces of nonpositive curvature, Mem. Amer. Math. Soc. No. 218 (1979). MR 533654 (80j:53044)
  • [5] P. Eberlein and B. O'Neill, Visibility manifolds, Pacific J. Math. 46 (1973), 45-110. MR 0336648 (49:1421)
  • [6] T. Frankel, On theorems of Hurwitz and Bochner, J. Math. Mech. 15 (1966), 373-377. MR 0192450 (33:675)
  • [7] E. Heintze and H. C. Im Hof, Geometry of horospheres, J. Differential Geom. 12 (1977), 481-491. MR 512919 (80a:53051)
  • [8] S. Kobayashi, Transformation groups in differential geometry, Springer-Verlag, New York, 1972. MR 0355886 (50:8360)
  • [9] G. Springer, Introduction to Riemann surfaces, Addison-Wesley, Reading, Massachusetts, 1957. MR 0092855 (19:1169g)
  • [10] J. A. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 0217740 (36:829)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C20

Retrieve articles in all journals with MSC: 53C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0931744-6
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society